Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Blacksburg, VA

April 30, 2012Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 30, 2012, 6:33 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2012, 6:33 PM EDT (22:33 UTC)
Expired
Apr 30, 2012, 7:15 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:10 PM EDTHAIL 0.884 S Troutdale, VAHAIL FROM 710 TO 720 PM
Apr 30, 7:15 PM EDTHAIL 0.53 Sse Troutdale, VADIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS51 KRNK 302233
SVRRNK
VAC077-173-302330-
/O.NEW.KRNK.SV.W.0070.120430T2233Z-120430T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAYSON HIGHLANDS STATE PARK...OR NEAR WHITETOP...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAYSON HIGHLANDS STATE PARK...
  TROUTDALE...
  SUGAR GROVE...
  ATKINS...
  MARION WYTHEVILLE...
  MOUNT ROGERS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

CAMPERS AND HIKERS SHOULD SEEK SHELF SHELTER IMMEDIATELY. YOU DO NOT 
WANT TO BE CAUGHT OUTSIDE IN A THUNDERSTORM. DO NOT SEEK SHELTER 
UNDER TREES DURING THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3693 8136 3688 8132 3676 8126 3677 8109
      3679 8108 3681 8104 3669 8095 3657 8135
      3658 8157 3661 8163 3663 8161 3664 8163
      3667 8164
TIME...MOT...LOC 2232Z 220DEG 28KT 3666 8150

$$
1 follow-up statement
086 
WWUS51 KRNK 302315
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT MON APR 30 2012

VAC077-173-302323-
/O.CAN.KRNK.SV.W.0070.000000T0000Z-120430T2330Z/
SMYTH VA-GRAYSON VA-
715 PM EDT MON APR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMYTH AND GRAYSON
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN 
BE EXPECTED ACROSS SOUTHEASTERN SMYTH AND NORTHERN GRAYSON COUNTIES 
DURING THE NEXT 30 TO 45 MINUTES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 8136 3688 8132 3676 8126 3677 8109
      3679 8108 3681 8104 3669 8095 3657 8135
      3658 8157 3661 8163 3663 8161 3664 8163
      3667 8164
TIME...MOT...LOC 2313Z 220DEG 28KT 3690 8124

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:49 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 3:49 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON APR 30 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH THROUGH THE AREA OVERNIGHT WHILE LOW
PRESSURE HEADS EASTWARD TOWARD PENNSYLVANIA. TUESDAY THROUGH
FRIDAY...HIGH PRESSURE WILL BE PARKED OFF THE ATLANTIC COAST WITH
A FETCH OF GULF OF MEXICO MOISTURE RIDING NORTH ALONG THE
APPALACHIANS. A BACKDOOR COLD FRONT WILL MAKE A RUN AT THE AREA
LATE IN THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 306 PM EDT MONDAY...

A WARM FRONT WAS ORIENTED NORTH TO SOUTH ACROSS THE WESTERN PORTION
OF THE REGION. THE LATEST ANALYSIS PLACED IT FROM NEAR BOONE NC TO
BETWEEN BLUEFIELD WV AND BLACKSBURG WV AND FARTHER NORTH TO BETWEEN
BECKLEY AND LEWISBURG WV. LAPS SURFACE BASED CONVECTIVE PARAMETERS
WAS INDICATING CAPE VALUES AROUND 2000-2500 J/KG ALONG THE FRONT
WITH CORRESPONDING LI VALUES AROUND -5 TO -7. THERE HAS BEEN SOME
DECENT CUMULUS DEVELOPMENT NEAR THE BOUNDARY...BUT AS OF YET...NO
SHOWERS OR STORMS. LAPS SOUNDINGS FOR BLUEFIELD SHOW A WEAK AROUND
700-650 MB. WE ARE ANTICIPATING A BIT MORE WARMING IN THE WEST THIS
AFTERNOON...AND THIS MAY BE THE ADDED FUEL WE NEED FOR SHOWER AND
STORM DEVELOPMENT. WE HAVE BEEN ADVERTISING THE DEVELOPMENT LATE
THIS AFTERNOON THAT WOULD CARRY INTO THE EVENING HOURS. WILL
CONTINUE TO DO SO WITH THIS PACKAGE. LATER IN THE EVENING...THE
PREVAILING FLOW WOULD ADVECT ANY ACTIVITY EAST OF THE MOUNTAINS.

CURRENTLY EAST OF THE MOUNTAINS...THE HIGH PRESSURE WEDGE HAS BEEN
SLOW TO ERODE AND GIVE UP ITS CLOUD COVER. AS OF THIS
DISCUSSION...BLACKSBURG WAS 12 DEGREES WARMER THAN ROANOKE...AND
BLUEFIELD WAS 10 DEGREES WARMER THAN BLACKSBURG. WHILE SATELLITE
IMAGERY SHOWS CLOUD COVER ERODING ALONG THE EDGES...THE AREA
BETWEEN ROANOKE...LYNCHBURG...AND DANVILLE WILL LIKELY HOLD ON TO
MOST OR ALL OF ITS CLOUD COVER THROUGH THE EVENING.

OVERNIGHT...WE WILL SEE THE WARM FRONT LIFT ACROSS THE AREA WITH
PREVAILING WINDS BECOMING S-SW ACROSS THE ENTIRE AREA. THIS WILL
ERODE THE REMAINDER OF THE WEDGE. SOME AREAS MAY SEE EARLY LOWS WITH
TEMPERATURES STEADY OR RISING SLIGHTLY THROUGH THE NIGHT.
PRECIPITATION CHANCES WILL BE GREATEST FIRST THIS EVENING ACROSS THE
MOUNTAINS WITH THE CONVECTION...AND THEN SHIFT EASTWARD AS THE
PREVAILING FLOW TAKES THE ACTIVITY EASTWARD OVER THE WEDGE.

BY EARLY TUESDAY MORNING...OUR FOCUS RETURNS TO WESTERN PARTS OF THE
AREA AS AN INCREASED FETCH OF LOW LEVEL MOISTURE ADVECTS INTO THE
REGION FROM THE GULF OF MEXICO. AN APPROACHING COLD FRONT WILL HELP
INITIATE SHOWERS AND STORMS THROUGH THE DAY WITH THE BEST COVERAGE IN
THE AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT SUNDAY...

HAVE MAINTAINED PROBABILITY OF RAIN TUESDAY EVENING EXPECTING
ONGOING SHOWERS AN THUNDERSTORMS. THE REST OF TUESDAY NIGHT AND ON
ON WEDNESDAY REMNANTS OF TUESDAY BOUNDARY MAY STILL BE SOMEWHERE IN
THE SOUTHERN COUNTY WARNING AREA AND THE MODELS ARE ALSO HINTING AT
SOME LEE TROFING. OVERALL STILL LOOKING AT MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING.

IT IS POSSIBLE THAT SOME OF THE WEDGE MOVES BACK INTO THE NORTHEAST
COUNTIES OF THE FORECAST AREA ON WEDNESDAY WITH HIGH PRESSURE NOSING
DOWN THE EAST COAST FROM NEW ENGLAND. ASIDE FROM THIS POTENTIAL FOR
COOLER AIR...HAVE STAYED CLOSER TO THE WARMER MAV GUIDANCE FOR
TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT SUNDAY...

MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES
THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON
SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC
REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE
REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING
THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 128 PM EDT MONDAY...

SUBSTANTIAL WEDGE OF HIGH PRESSURE REMAINS BANKED ALONG THE CREST
OF THE BLUE RIDGE AND POINTS EAST. LATEST SATELLITE IMAGERY IS
SHOWING A GRDRUAL DISSIPATION OF THE CLOUDS ALONG ITS EDGES.
ANTICIPATE AREA BETWEEN KROA-KLYH-KDAN WILL BE THE LAST TO IMPROVE
TO MVFR AND MAYBE HAVE A BROKEN CEILING BY 00Z...8PM. WEST OF THE
BLUE RIDGE...INSTABILITY IS INCREASING AND WE ARE SEEING GENEROUS
FORMATION OF DIURNAL CUMULUS CLOUDS. WE EXPECT THIS TREND TO
CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS BY LATE THIS
AFTERNOON. SURFACE WARM FRONT WAS ORIENTED NORTH TO SOUTH IN THIS
AREA AND SITUATED BETWEEN KBLF AND KBCB. ANTICIPATE THIS FEATURE
TO BE THE FOCUS FOR DEVELOPMENT.

TONIGHT...THE WARM FRONT WILL LIFT NORTH ACROSS THE REMAINDER OF
THE AREA AND THE WEDGE WILL ERODE COMPLETELY BY 12Z...8AM TUESDAY.
HOWEVER...LINGERING LOW LEVEL MOISTURE SHOULD HELP MAINTAIN
PRIMARILY MVFR CIGS AND VSBYS DURING THE OVERNIGHT IN MANY LOCATIONS.

BY TUESDAY...STRONG SOUTHWEST FLOW IN THE LOW LEVELS WILL PREVAIL
WITH SURFACE GUSTS LIKELY IN THE 15-20KT RANGE. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS MAY DEVELOP BY 18Z...2PM

SUMMER LIKE PATTERN TUESDAY THROUGH FRIDAY WITH ISOLATED TO
SCATTERED SHOWERS AND STORMS. CONDITIONS PRIMARILY VFR EXCEPT
DIRECTLY UNDER THE MORE SUBSTANTIAL CONVECTIVE CELLS...AND ALSO IN
ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS THAT
RECEIVED PRECIPITATION THE DAY BEFORE.

SATURAY MAY BRING A RETURN TO PATCHY AREAS OF SUB-VFR
CONDITIONS...ESPECIALLY IN THE NORTH...AS A BACKDOOR COLD FRONT
APPROACHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, Apr 30, 3:45 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON APR 30 2012

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>045-011100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-SUMMERS-MONROE-GREENBRIER-
345 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THAT FORM THIS AFTERNOON COULD BECOME STRONG TO
SEVERE. ISOLATED DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREAT. THE THREAT DIMINISHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME THUNDERSTORMS TUESDAY MAY BECOME STRONG TO SEVERE...BRINGING
ISOLATED WIND DAMAGE OR LARGE HAIL TO THE AREA. THIS WOULD MAINLY
BE IN THE AFTERNOON OR EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-011100-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS COULD BECOME STRONG TO SEVERE TUESDAY
AFTERNOON AND EVENING. GUSTY WINDS AND HAIL ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 3:50 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON APR 30 2012

VAZ015-302015-
GRAYSON VA-
350 PM EDT MON APR 30 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
TROUTDALE...MOVING EAST AT 10 MPH.

A QUICK INCH OF RAIN COULD FALL WITH THIS STORM.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FLATRIDGE AROUND 355 PM AND COMERS ROCK
AROUND 415 PM.

LAT...LON 3674 8139 3676 8127 3676 8119 3677 8116
      3677 8109 3679 8108 3669 8104 3666 8142
      3672 8144
Special weather statement, Apr 30, 5:19 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON APR 30 2012

VAZ015-302215-
GRAYSON VA-
519 PM EDT MON APR 30 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF WHITETOP...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND
WIND GUSTS TO 40 MPH.

THIS STORM WILL BE NEAR TROUTDALE AROUND 530 PM...MOUTH OF WILSON
AROUND 535 PM...FLATRIDGE AROUND 545 PM...COMERS ROCK AROUND 555
PM...ELK CREEK AROUND 600 PM AND SPRING VALLEY AROUND 615 PM.

LAT...LON 3666 8154 3671 8153 3672 8143 3674 8139
      3676 8127 3677 8109 3681 8105 3680 8104
      3667 8093 3666 8095 3665 8095 3657 8134
      3658 8157 3664 8160

RAB
Special weather statement, Apr 30, 5:37 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT MON APR 30 2012

NCZ001-018-302230-
ASHE NC-WATAUGA NC-
537 PM EDT MON APR 30 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ASHE AND WATAUGA
COUNTIES...

AT 532 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF SUGAR GROVE TO 14 MILES WEST OF NEWLAND...MOVING EAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SILVERSTONE...ROMINGER...AND BEECH MOUNTAIN
AROUND 550 PM...SUGAR GROVE AROUND 555 PM...ASHLAND...AND VALLE
CRUCIS AROUND 600 PM...TROUT...MEAT CAMP...AND LOVILL AROUND 605 PM
AND SEVEN DEVILS AROUND 610 PM.

LAT...LON 3636 8181 3635 8173 3641 8175 3642 8173
      3648 8132 3645 8127 3636 8125 3636 8137
      3629 8137 3629 8141 3625 8147 3620 8146
      3611 8155 3610 8180 3619 8185 3621 8191
      3627 8190 3629 8192

RAB
Special weather statement, Apr 30, 6:18 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT MON APR 30 2012

VAZ015-302315-
GRAYSON VA-
618 PM EDT MON APR 30 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY THROUGH 715 PM
EDT...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TROUTDALE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FLATRIDGE AROUND 635 PM...BRIDLE CREEK AROUND
640 PM...COMERS ROCK AROUND 650 PM...ELK CREEK AROUND 700 PM AND
SPRING VALLEY AROUND 715 PM.

LAT...LON 3671 8149 3672 8143 3674 8139 3676 8127
      3677 8109 3679 8108 3681 8104 3667 8093
      3667 8094 3665 8095 3664 8091 3657 8124
      3658 8148 3669 8154

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:50 PM EDTSpecial Weather StatementRNKGrayson25 min
Apr 30, 4:10 PM EDTSevere Thunderstorm WarningRNKGrayson, Wythe48 min
Apr 30, 5:19 PM EDTSpecial Weather StatementRNKGrayson56 min
Apr 30, 6:18 PM EDTSpecial Weather StatementRNKGrayson57 min
Apr 30, 7:09 PM EDTAreal Flood AdvisoryRNKGrayson111 min
Apr 30, 7:12 PM EDTSpecial Weather StatementRNKWythe33 min
Apr 30, 7:36 PM EDTSpecial Weather StatementRNKPulaski39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.